Coroner warns on using herbal tea with other substances

 

A CORONER has warned of the dangers of using the herbal tea known as Kratom with other substances following the death of a 21 year old who purchased herbal products on the internet.

Cormac O’Sullivan. of Park Lane, Dún Laoghaire, Co Dublin, was found snoring loudly at home on the couch at 1.30am on May 10th, 2009, by his brother.

He was taken by ambulance to St Vincent’s hospital where he was pronounced dead. Drugs and plant-like material were found at the scene and gardaí found a large number of envelopes from all over the world for various herbal suppliers.

Coroner Dr Brian Farrell recorded a cause of death of cardio-respiratory failure due to the combined toxic effects of a combination of carisoprodol, which is used for the relief of muscular and skeletal pain, sedative drugs and mitragynine, which is an ingredient of Kratom tea.

Mitragynine has opioid properties and can have stimulant or sedative effects, depending on the quantity taken.

Kratom tea is used for relaxation purposes, the inquest heard. But the coroner said caution must be exercised when adding other substances or medications to it.

“It ought not to be used in combination with other medications. People need to be aware of the potential results of using Kratom tea, especially with other medications,” said the coroner. “Cormac’s tragic death emphasises the need for prudence when using herbal substances. Buying them on the internet doesn’t guarantee their quality or content.”

The inquest heard the deceased had engaged in considerable research on the substances and the coroner agreed with his mother that it was a calculated risk. “Unfortunately that combination was capable of causing cardio-respiratory failure. It was a risky venture,” the coroner said.

The deceased’s brother said he would blend Kratom, and possibly opium, into a tea. “He was quite confident in what he was doing . . . he had also researched what to do if he had an adverse reaction to teas and drugs.”